Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 151, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 14, 2008, 8:39 PM CDT for Beltrami County, Minnesota. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2008, 8:39 PM CDT (01:39 UTC)
- Expired
- Jul 14, 2008, 9:45 PM CDT
- In force
- 66 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
County Beltrami County, MN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 9:45 PM CDT | TORNADO | 1 E Blackduck, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 49 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 7:34 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 1.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 481 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1737 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 9.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFGF 150139
SVRFGF
MNC007-150245-
/O.NEW.KFGF.SV.W.0151.080715T0139Z-080715T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
839 PM CDT MON JUL 14 2008
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA...
* UNTIL 945 PM CDT
* AT 835 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE
STORM WAS LOCATED NEAR THORHULT...OR 44 MILES EAST OF THIEF RIVER
FALLS...MOVING TO THE EAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE ABOUT...
8 MILES NORTH OF PONEMAH AT 900 PM CDT...
SHOTLEY AT 910 PM CDT...
9 MILES SOUTHWEST OF WASKISH AT 915 PM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4832 9445 4754 9445 4804 9522 4808 9545
4836 9546
TIME...MOT...LOC 0139Z 292DEG 42KT 4821 9516
$$
HOPKINSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:49 PM CDT, 5 hours 50 minutes earlier.
Area forecast discussion, Jul 14, 2:49 PM CDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 249 PM CDT MON JUL 14 2008 .SHORT TERM... CHALLENGING FORECAST TODAY DUE TO THE TIMING/PLACEMENT OF TSTM CHANCES THROUGHOUT THE SHORT TERM PERIOD. MODELS ARE STILL MAINTAINING THEIR TRENDS FROM THE PAST SEVERAL DAYS...BUT THIS DOES NOT LEND GREAT CONFIDENCE THE FURTHER OUT IN TIME THE FORECAST GETS. AS FOR A MODEL PREFERENCE...WILL TRY TO STAY CLOSE TO THE INHERITED FORECAST/GRIDS. TONIGHT...FIRST BATCH OF HIGH BASED SHOWERS/ISOLATED TSTMS ARE NOW MOVING TOWARD THE LAKE OF THE WOODS REGION. THESE APPEAR TO BE MOVING EAST AT ABOUT 40KTS...SO THEY SHOULD CLEAR THE NORTHEAST FA BEFORE THE AFTERNOON ZONE ISSUANCE. WILL BE WATCHING TO SEE WHAT HAPPENS IN THE WAKE OF THIS FIRST WAVES PASSAGE. MODELS DO SHOW MORE PIECES OF VORTICITY ALL ACROSS SOUTHERN CANADA...IN THE VICINITY OF THE UPPER JET (WHICH EXTENDS ACROSS SOUTHERN CANADA AND AREAS ALONG THE CANADIAN BORDER). FROM THE SPC MESOANALYSIS PAGE...RUC SHOWS 40-50KTS OF 0-6KM BULK SHEAR OVER THE NORTHERN FA AND ABOUT 1500-2000 J/KG OF CAPE. SURFACE BASED LIFTED INDICES ARE RANGING FROM -3 TO -6. HOWEVER THERE IS STILL QUITE A BIT OF CIN WITH MODEL SOUNDINGS GIVING CONVECTIVE TEMPS IN THE 80S. GIVEN CURRENT TEMPS ALONG THE CANADIAN BORDER ARE STILL IN THE LOW 70S...THERE IS A WAYS TO GO YET. YESTERDAY CONVECTION STARTED GETTING GOING AROUND 4 PM...WHICH COULD BE THE CASE AGAIN TODAY. SPC DID ADD THE NORTHEAST FA INTO A SLIGHT RISK FOR SEVERE WEATHER...BUT THE COVERAGE AREA STILL LOOKS LOW SO WILL MAINTAIN ONLY ISOLATED OR SCATTERED PCPN CHANCES LATE THIS AFTERNOON INTO TONIGHT. MOST OF THIS ACTIVITY IS EXPECTED ALONG OR NORTH OF HIGHWAY 2. LIKE YESTERDAY...THE UPPER JET MAY HELP MAINTAIN SOME LIGHT PCPN AFTER DARK TOO. SFC BOUNDARY AT 19Z WAS ALONG A LINE FROM KHCO TO JUST NORTH OF KBIS. TUE/TUE NIGHT...SFC BOUNDARY MENTIONED ABOVE IS EXPECTED TO WASH OUT OR BECOME STATIONARY ALONG AN EAST-WEST LINE FROM THE ND/SD BORDER INTO CENTRAL MN. SFC HIGH TRIES TO BUILD INTO THE FA ON TUE ...BUT AGAIN THERE IS SHORT WAVE ENERGY SKIRTING ALONG THE CANADIAN BORDER NEAR THE UPPER JET. WITH SEVERAL MODELS SHOWING SOME LIGHT QPF IN THIS VICINITY...DID ADD SOME ISOLATED TSTMS TO THE FORECAST FOR TUE AFTERNOON. STILL UNCERTAINTY REGARDING THE POTENTIAL FOR THE NEXT ROUND OF ELEVATED TSTMS TUE NIGHT. STAGNANT SFC BOUNDARY STILL SHOULD BE NEAR THE SOUTHERN FA. HOW THE LOW LEVEL JET/850MB WARM ADVECTION SET UP ALONG OR SOUTH OF THIS BOUNDARY HAVE YET TO BE RESOLVED...BUT IT STILL APPEARS THE SOUTHERN FA WILL HAVE BETTER CHANCES FOR ELEVATED TSTMS. WED/THU...TRYING TO NAIL DOWN WHAT HAPPENS BY THIS POINT IN THE FORECAST IS QUITE DIFFICULT. TYPICALLY THERE IS REMNANT TSTM ACTIVITY INTO THE DAY (WED)...BUT THAT COULD BE EAST OF THE AREA DEPENDING ON WHERE IT FIRES TUE NIGHT. THEREFORE THERE COULD BE PERIODS OF RECHARGE IN THIS TIME FRAME AND NOT CONSTANT PCPN CHANCES. BUT SINCE IT IS DIFFICULT TO PINPOINT AT THIS POINT... WILL KEEP THE FAIRLY WIDESPREAD CHANCES FOR PCPN THROUGHOUT THE REMAINDER OF THE SHORT TERM FORECAST. .LONG TERM FRI-MON... MID LEVEL PATTERN WITH LONG RANGE MODELS NOT IN VERY GOOD AGREEMENT. ZONAL FLOW INITIALLY BEGINS TO SHOW SIGNS OF GREATER AMPLITUDE HEADING INTO WEEKEND HOWEVER TIMING OF MORE SIGNIFICANT WAVES GREATLY SPACED ACROSS N CENTRAL US. STILL LOOKS TO BE A POTENTIALLY ACTIVE PERIOD WITH TIMING MAIN ISSUE. AS A RESULT TOUGH TO PIN POINT INDIVIDUAL PCPN EVENTS SO WILL NEED TO KEEP LOW POPS GOING THROUGH MOST OF THE PERIOD. TEMPERATURES THROUGH PERIOD LOOK TO BE CONTINUING TREND OF AT OR A LITTLE BLO SEASONAL VALUES. && .AVIATION... CLOUD BASES PRIMARILY IN THE MID LEVELS (VFR AT 100-120K FT). POTENTIAL FOR A FEW STRONG STORMS ALONG AND NORTH OF HIGHWAY 2 MAINLY OVER MN LATE THIS AFTERNOON/EVENING. STRONGER STORMS COULD APPROACH ISOLD MVFR CIGS/VSBY BUT TOO ISOLATED TO INCLUDE IN BJI/TVF TAFS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && GODON/VOELKER
Hazardous weather outlook, Jul 14, 6:41 AM CDT, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 641 AM CDT MON JUL 14 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-151145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 641 AM CDT MON JUL 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE OVER PARTS OF NORTHEASTERN NORTH DAKOTA AND NORTHWESTERN MINNESOTA THIS AFTERNOON INTO TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS OVER PARTS OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA FROM TUESDAY NIGHT INTO FRIDAY AND AGAIN ON SATURDAY AND SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NG
In the hours before
Local storm report, Jul 14, 7:58 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
758 PM CDT MON JUL 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 2 SW SHOOKS 47.85N 94.47W
07/14/2008 E1.00 INCH BELTRAMI MN PUBLIC
&&
G2The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 7:13 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 32 min |
| Jul 14, 8:49 PM CDT | Tornado Warning | FGF | Beltrami | 56 min |
| Jul 14, 9:09 PM CDT | Tornado Warning | FGF | Beltrami | 66 min |
| Jul 14, 9:24 PM CDT | Tornado Warning | FGF | Beltrami | 66 min |
| Jul 14, 9:44 PM CDT | Tornado Warning | FGF | Beltrami | 61 min |
| Jul 14, 10:04 PM CDT | Severe Thunderstorm Warning | FGF | Mahnomen, Norman | 56 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.